question-icon

Is there interaction between Tramadol and Cipro?

default
Posted on Tue, 19 Jul 2016
Question: My mother had been taking Tramadol for years. Her doctor gave her Cipro for a UTI and she had seizures. It's been said that the mixture of the meds caused her seizures. Is this true? If so why didn't the pharmacy catch it?
doctor
Answered by Dr. Anshul Varshney (1 hour later)
Brief Answer:
Quinolones can cause

Detailed Answer:
Welcome to Healthcaremagic.
Hi, I am Dr Anshul Varshney , I have read your query in detail , I understand your concern.

Quinolones like Ciprofloxacin and Levofloxacin can provoke seizure in a person predisposed to seizures.

In fact, Tramadol can even interact with Quinolones to cause seizures, but this usually happens in people with past history of seizure disorder.
in general, we don't suspect seizures while using these drugs, however if there is previous history of seizure disorder then we avoid these medicines.

Now, since she had seizures, we need to be sure that there is no other reason that has caused seizure before saying that it's due to ciprofloxacin.
So, in my opinion she should under go a CT Head along with serum electrolytes to rule out other causes.

This is my personal opinion based on details available here. If you still have any other query, you may please ask me.
Stay Healthy.
Dr Anshul Varshney , MD

Above answer was peer-reviewed by : Dr. Priyanka G Raj
doctor
Answered by
Dr.
Dr. Anshul Varshney

Internal Medicine Specialist

Practicing since :2009

Answered : 3072 Questions

premium_optimized

The User accepted the expert's answer

Share on
Is there interaction between Tramadol and Cipro?

Brief Answer: Quinolones can cause Detailed Answer: Welcome to Healthcaremagic. Hi, I am Dr Anshul Varshney , I have read your query in detail , I understand your concern. Quinolones like Ciprofloxacin and Levofloxacin can provoke seizure in a person predisposed to seizures. In fact, Tramadol can even interact with Quinolones to cause seizures, but this usually happens in people with past history of seizure disorder. in general, we don't suspect seizures while using these drugs, however if there is previous history of seizure disorder then we avoid these medicines. Now, since she had seizures, we need to be sure that there is no other reason that has caused seizure before saying that it's due to ciprofloxacin. So, in my opinion she should under go a CT Head along with serum electrolytes to rule out other causes. This is my personal opinion based on details available here. If you still have any other query, you may please ask me. Stay Healthy. Dr Anshul Varshney , MD